Home Drink & Drugs
If you need urgent support, call 999 or go to your nearest A&E. To contact our Crisis Messenger (open 24/7) text THEMIX to 85258.
Read the community guidelines before posting ✨
Options

Worst comedown of my life...

Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
... and it was a prescribed medication.

First, Hi all... I'm a shitty member of the site who used to be a regular and then turned up less and less frequently, but this was the only place I ever used to get decent advise during some tough years of my life, so I wondered if it may still be up to scratch nowadays.

I recently decided to stop taking the antidepressants I was prescribed for anxiety/stress. Like any new father will tell you, the first 6 months of being a dad are tough on your partner, tough on your relationship and ultimately tough on you. It's hard to see the woman you love go through so much in such a short space of time, and little things start to annoy you. Then even smaller thing, and before you know it the slightest thing and you're feeling livid. I decided I needed help and went to my local NHS equivalent health clinic (I live abroad) to see what the quack said, and assumed I would be given a referal to some councellor or the likes. WRONG! I was prescribed 20mg of Paroxetine, better known as Seroxat or Paxil (the branded versions.)

After my month's prescription had run out, I tried desperately to get back to see the same doctor, but he was ill one week, then had to catch up on a number of patients and I was told it would be in my best interests to see a different Dr. (Some continuity of service/treatment, ayy!?) This new doctor was unable to find any notes for my initial consultation, and after 5 minutes listening to my entire story all over again, decided that my dose was to be upped to 30mg a day.

By this point I was over/used to the majority of side effects, which include shakes/tremors, inability to orgasm (just what a depressed or anxious person needs,) agressive tendencies (again, just how is this stuff meant to help you) and my all time favourite, what I refer to as "the numbness." The feeling of absolutely no emotions at all. Of all of these I was warned that the tablets could be addictive, and that some men find acheiving orgasm difficult at times. Difficult? Nigh on fucking impossible!

A business trip to the UK with lots to do, and a lot of other things on my mind (leaving my little girl for a week) led to me forgetting to take my pill one day, with surprisingly little side effects/withdrawl symptoms. I made a decision, which seemed wise at the time, not to take them any more. I never really wanted to start medicating anyways, I just wanted to speak to someone and get some of the crap off my chest.

Today is day five, although it feels like 500, and I feel like death warmed up. I am panicky and have the shakes, I have a severely upset stomach, my emotions are all over the place, one minute I'm fine and the next I'm a teary wreck that doesn't know whether he is coming or going. I feel dizzy, nauseous and have a real bad headache, and occasionally I get very blurry vision. Needless to say, I'm not happy.

I've got an appointment at a private health clinic today, to get a third and hopefully final opinion, but I wanted to see if anyone else can offer any advice on similar experiences, how long it takes to get over the withdrawl etc.

Look forward to hearing from you soon, and hi to all the former/current regulars I know/knew from way back then.

E.G.

Comments

  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Hi Eul. I was wondering about you recently actually because I remembered your partner was pregnant.

    As for seroxat withdrawal, ive known several people whove been on it, and found the withdrawal symptoms trying to get off it can be pretty nasty.
    I hope you manage it.
    I know this isnt advice and probably not even worth writing, but didnt want to read and run.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    It might be worth considering taking a small dose and gradually reducing rather than going from 30mg to zero.

    But, given your experience I can certainly see the desire to just leave it behind. Just remember that it will continue to get better, and hold on to the things which give you pleasure, you've got a little kid, and presumably a mrs who cares for you a whole lot, that and a steady job - you cant really argue that things are pretty good for you.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Hey Guys,

    Mum and Emily are doing really well, and I know she really does support me, although we have been arguing recently, normally about silly, inconsequencial rubbish.

    There are a few other issues, like we had to move house just before Emily was born as our landlord was a c*nt. We've been holed up in a little one bed place until the Mrs was back at work and we could afford to move again. We were planning to be gone before Christmas, but I was also made redundant. We're finally getting things back on track and have put a deposit down on a really nice place, and will be moving in on the first of March.

    I know a lot of people recommend going down gradually, but to be honest, I think I would like to see how far I can go cold turkey.... it's what I did to every other drug (legal or not) when I decided I had had enough, especially seeing what this drug does to you. I have never felt like I was addicted to anything, bar maybe alcohol, but I can only imagine this is what proper withdrawl feels like...
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Eul Grepus wrote: »
    We're finally getting things back on track and have put a deposit down on a really nice place, and will be moving in on the first of March.

    Keep your concentration on that, and of course your duty to your kid. Good luck with it.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Concentrating, is not something I seem to be good at at the moment. My brain is fried. I forget what I'm talking about mid sentence sometimes.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    sounds like youve had a really tough time lately. Not surprising that its taken a bit of a toll on your relationship for some things. Just got to be a team about it though and ride the storm :)
    Glad to hear mum and baby are ok though, and I think it sounds like maybe cold turkey might work for you, if youre prepared for it not being easy.

    Good luck :)
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    My advise to anyone, is that you can never be prepared enough to know what this sort of SSRI can make your body feel, especially after you stop taking it. I've only been on paroxetine for 2 months, ish, and stopping is proving very hard. If you can avoid it, do so, this sort of thing should surely be administered as a last resort, especially to someone who has obviously had a rough time of late, and is of a relatively young age (not even being 25 yet.) It has dawned on me this afternoon, how quickly they were to dish out the meds, and not look at alternative treatment methods. Medical system lets down another patient.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Giving you paroxetine as a first treatment is ridiculous.
    You had a stressful time and a lot to adjust to, so if a doc thought anti-depressents were necessary then something more tolerable with less side effects would have been a better choice, such as citalopram or fluoxetine.
    From what you said it seems like you perhaps may have only needed them short term so why the hell did he give you one of the two drugs that are very commonly HELL to get off. And for some other prat to up it to 30mg after a month!!! Shit a brick!
    Taper off them slowly,over a few weeks cut your dosage down.
Sign In or Register to comment.